Texas, 2013

Damaging Wind in Texas, October 10, 2013

October 10, 2013 · NWS AMA · 1 event in 1 county or zone

A line of thunderstorms developed over the central Texas Panhandle along an eastward moving cold front during the evening hours of the 10th. The additional low level forcing provided by the cold front allowed the line to tap into marginal elevated instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A line of thunderstorms developed over the central Texas Panhandle along an eastward moving cold front during the evening hours of the 10th. The additional low level forcing provided by the cold front allowed the line to tap into marginal elevated instability. The access to elevated instability allowed embedded storms within the line to briefly reach severe levels. One such embedded storm was able to produce a 59 mph downburst in Hansford County. After producing this downburst the nocturnal inversion strengthened which prevented any further downburst during the evening hours of the 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 10, 5:40 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Oct 10, 5:40 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
640 PM CDT THU OCT 10 2013

.AVIATION...
GRADIENT WINDS AND SHOWER ACTIVITY ACROSS NORTHWEST PART OF FORECAST
AREA WILL CAUSE OCCASIONAL GUSTS TO AROUND 50 KT AT KDHT AND KGUY.
HIGH WIND WARNING WILL BE IN EFFECT FOR THIS AREA THROUGH MIDNIGHT.
ECHOES SEEN ON RADAR HAVE YET TO PRODUCE LIGHTNING IN FORECAST
AREA...YET CONVECTIVE GUSTS IN NORTHERN SECTIONS WILL STILL PRODUCE
SEVERE GUSTS OF 50 KT.  PASSAGE OF PACIFIC COLD FRONT THIS EVENING
WILL TURN SURFACE WINDS TO SOUTHWEST WITH SLIGHTLY LOWER SPEEDS.  NO
LOW CLOUDS EXPECTED.  SOUTHWEST SURFACE WINDS EXPECTED ON FRIDAY.

COCKRELL

&&

.PREV DISCUSSION... /ISSUED 550 PM CDT THU OCT 10 2013/

UPDATE...
UPDATED PRODUCTS ISSUED FOR SEVERE THUNDERSTORM WATCH NUMBER 545.

PREV DISCUSSION... /ISSUED 359 PM CDT THU OCT 10 2013/

DISCUSSION...THIS EVENING THROUGH NEXT THURSDAY

ALL SIGNS POINT TO AN ACTIVE WEATHER PATTERN FOR THE PANHANDLES WITH
MULTIPLE SHOTS AT PRECIPITATION. HAVE UTILIZED A NAM/ECMWF BLEND
FOR THE FIRST SEVERAL PERIODS FOLLOWED BY AN ALMOST STRICTLY ECMWF
SOLUTION LATE IN THE PERIOD.

LATE THIS AFTERNOON AND TONIGHT...
HAVE MADE VERY FEW CHANGES AS THINKING REMAINS GENERALLY THE SAME.
PLEASE SEE THE 1208 PM AFD UPDATE FOR FURTHER DETAILS.

FRIDAY AND SATURDAY...
THESE WILL BE PLEASANT DAYS WITH HIGHS IN THE 70S MOST EVERYWHERE
AND RELATIVELY LIGHT WINDS BELOW 15 MPH.

SATURDAY NIGHT THROUGH SUNDAY NIGHT...
A LOW LVL JET WILL ALLOW MOISTURE TO STREAM NWD FROM THE GULF OF
MEXICO WITH DEWPTS SURGING INTO THE UPR 50S TO MID 60S BY MIDDAY
SUN. AN UPSLOPE COMPONENT TO THE LOW LVL FLOW SHOULD INTERACT WITH
PWATS WELL ABOVE 2 STANDARD DEVIATIONS ABOVE NORMAL AND PERTURBED SW
FLOW ALOFT TO GREATLY ENHANCE RAIN CHANCES. HAVE SIGNIFICANTLY
BOOSTED PRECIP CHANCES FOR SUN/SUN NIGHT FOR MOST OF THE AREA.

SOME OF THE STORMS ON SUN COULD BE SEVERE AS MOST MODELS ARE NOW
SHOWING MODERATE INSTABILITY IN THE PRESENCE OF MODERATE TO STRONG
BULK SHEAR. THE SUN SEVERE THREAT DOES APPEAR TO BE CONDITIONAL ON
DIURNAL HEATING...WHICH WILL DEPEND ON HOW QUICKLY EARLY MORNING LOW
CLOUDS CAN BREAK UP. WE WILL KEEP OUR EYE ON THIS PERIOD AS ALL
WEATHER TYPES COULD BE POSSIBLE...INCLUDING FLASH FLOODING.

MONDAY AND MONDAY NIGHT...
A PACIFIC/ARCTIC FRONT COMBO WILL KEEP AT LEAST SOME LINGERING
RAIN/STORM CHANCES IN THE ERN HALF OF THE PANHANDLES AS IT PASSES
THROUGH ON MONDAY. IF SLOWER SOLUTIONS VERIFY AND LOW CLOUDS DO NOT
PRECLUDE DIURNAL HEATING...SVR WEATHER COULD AGAIN BE POSSIBLE MON
AFTERNOON IN THE ERN PANHANDLES.

TUESDAY THROUGH THURSDAY...
HAVE STAYED CLOSE TO THE COOLER AND MORE UNSETTLED ECMWF FOR THIS
PERIOD. TUESDAY SHOULD BE A DRY AND COOL DAY...WITH WEDNESDAY
POSSIBLY EVEN COOLER WITH A CHANCE OF A FEW SHOWERS. A BRIEF WARMUP
COULD COMMENCE THURSDAY BEFORE ANOTHER POSSIBLE COLD FRONT AT THE
END OF NEXT WEEK.

SIMPSON

FIRE WEATHER...

BRIEF ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE OVER THE FAR
SOUTHERN PANHANDLES ON FRIDAY...BUT THE TIME WINDOW SHOULD BE BRIEF
AND FUELS ARE GENERALLY STILL GREEN IN THESE AREAS. BEYOND FRIDAY...
RELATIVE HUMIDITY VALUES WILL GENERALLY STAY ABOVE 20 PERCENT.

SIMPSON

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                46  77  41  77  50 /  30   0   0   0  20
BEAVER OK                  47  79  42  75  47 /  40   0   0   0   5
BOISE CITY OK              42  73  38  68  43 /  30   0   0   0   5
BORGER TX                  49  77  46  73  52 /  30   0   0   0  20
BOYS RANCH TX              46  77  39  76  49 /  30   0   0   0  10
CANYON TX                  44  78  38  79  51 /  20   0   0   0  20
CLARENDON TX               50  80  45  78  52 /  20   0   0   0  20
DALHART TX                 39  73  36  69  43 /  30   0   0   0   5
GUYMON OK                  45  77  40  73  46 /  50   0   0   0   5
HEREFORD TX                43  78  37  78  49 /  20   0   0   0  20
LIPSCOMB TX                49  80  41  74  50 /  30   0   0   0  20
PAMPA TX                   47  74  43  72  50 /  30   0   0   0  20
SHAMROCK TX                51  82  44  78  53 /  20   0   0   0  20
WELLINGTON TX              53  86  48  81  54 /  20   0   0   0  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...HIGH WIND WARNING UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING
     ZONES: DALLAM...HANSFORD...HARTLEY...HUTCHINSON...MOORE...
     SHERMAN.

OK...HIGH WIND WARNING UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING
     ZONES: CIMARRON...TEXAS.

&&

03/14
Hazardous weather outlook, Oct 10, 5:43 PM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
643 PM CDT THU OCT 10 2013

OKZ001>003-TXZ001>020-111145-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
643 PM CDT THU OCT 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE WESTERN AND CENTRAL
PORTIONS OF THE OKLAHOMA PANHANDLE UNTIL MIDNIGHT TONIGHT WITH
DAMAGING WINDS BEING THE PRIMARY HAZARD. THUNDERSTORMS ARE ALSO
EXPECTED TO DEVELOP ACROSS THE REMAINING PORTIONS OF THE OKLAHOMA AND
TEXAS PANHANDLES THIS EVENING. SOME STORMS COULD BE STRONG TO SEVERE
WITH STRONG WINDS UP TO 70 MPH.

A HIGH WIND WARNING IS ALSO IN EFFECT FOR THE WESTERN AND
NORTH CENTRAL PORTIONS OF THE TEXAS AND OKLAHOMA PANHANDLE THROUGH
MIDNIGHT TONIGHT. A LINE OF EVAPORATING SHOWERS MOVING ACROSS THE
PANHANDLES WILL CAUSE ISOLATED WIND GUSTS UP TO 70 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE ACROSS THE OKLAHOMA AND TEXAS PANHANDLES
SUNDAY INTO MONDAY. A FEW OF THESE STORMS COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...ESPECIALLY
IN THE CENTRAL PANHANDLES.

In the hours before

Local storm report, Oct 10, 5:31 PM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
631 PM CDT THU OCT 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     NON-TSTM WND GST 3 SW DALHART            36.03N 102.55W
10/10/2013  M63 MPH          HARTLEY            TX   ASOS

&&

EVENT NUMBER AMA1300836

FENNER
Local storm report, Oct 10, 5:37 PM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
637 PM CDT THU OCT 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     NON-TSTM WND GST 5 SE KENTON             36.83N 102.88W
10/10/2013  M65 MPH          CIMARRON           OK   MESONET

            OKLAHOMA MESONET

&&

EVENT NUMBER AMA1300837

FENNER
Local storm report, Oct 10, 5:39 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
639 PM CDT THU OCT 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     NON-TSTM WND GST 5 SE KENTON             36.83N 102.88W
10/10/2013  M67 MPH          CIMARRON           OK   MESONET

            OKLAHOMA MESONET

&&

EVENT NUMBER AMA1300838

FENNER
Local storm report, Oct 10, 5:40 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
640 PM CDT THU OCT 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     NON-TSTM WND GST 5 SE KENTON             36.83N 102.88W
10/10/2013  M58 MPH          CIMARRON           OK   MESONET

            OKLAHOMA MESONET

&&

EVENT NUMBER AMA1300839

FENNER
Special weather statement, Oct 10, 6:48 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
748 PM CDT THU OCT 10 2013

OKZ002-TXZ002-003-007-110145-
HANSFORD TX-MOORE TX-SHERMAN TX-TEXAS OK-
748 PM CDT THU OCT 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR SHERMAN...NORTHERN MOORE...
WESTERN HANSFORD AND WESTERN TEXAS COUNTIES UNTIL 845 PM CDT...

AT 742 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF EVA
TO 9 MILES SOUTHWEST OF CACTUS...MOVING NORTHEAST AT 55 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THESE STORMS. A HIGH WIND WARNING REMAINS IN EFFECT
FOR WINDS OF 60 MPH OR MORE OUTSIDE OF THUNDERSTORMS.

* LOCATIONS IMPACTED INCLUDE...
  GUYMON...             STRATFORD...          DUMAS...
  TEXHOMA...            OPTIMA...             HOUGH...
  GOODWELL...           EVA...                SUNRAY...
  CACTUS...

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR TEXAS COUNTY. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3605 10154 3605 10162 3582 10162 3586 10216
      3609 10217 3650 10207 3650 10203 3666 10204
      3700 10196 3700 10123
TIME...MOT...LOC 0047Z 221DEG 40KT 3693 10184 3602 10209

JC
Local storm report, Oct 10, 7:09 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
809 PM CDT THU OCT 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND GST     2 E GOODWELL            36.60N 101.60W
10/10/2013  M71 MPH          TEXAS              OK   MESONET

            OKLAHOMA MESONET

&&

EVENT NUMBER AMA1300840

FENNER

The radar

The Amarillo radar (KAMA), 116 km away, was scanning. The volume nearest the first event began at 01:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hansford

When
October 10, 7:18 PM CST to 7:19 PM CST
Where
Hansford County, 1.49 mi SSW of Gruver
Measured
51 kt (59 mph) measured gust
Reported by
Broadcast Media
Coordinates
36.250, -101.410

An embedded thunderstorm within an eastward moving line of thunderstorms briefly intensified while moving across the Oklahoma Panhandle. This storm produced a 59 mph downburst in the town of Gruver (Hansford County). The KVII Schoolnet site a Gruver High School was able to measure this downburst. After producing this downburst, the nocturnal inversion strengthened sufficiently to prevent any further downbursts during the evening hours of the 10th.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, October 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477230.